Kansas, 2022

Tornado and Flash Flood in Kansas, March 29, 2022

March 29, 2022 · NWS TOP · 8 events in 4 counties and zones

A line of severe thunderstorms developed during the late afternoon and moved across northeast Kansas producing sporadic wind gusts very heavy rains and one tornado. The tornado was rated EF1 with an intermittent path of around 9 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of severe thunderstorms developed during the late afternoon and moved across northeast Kansas producing sporadic wind gusts very heavy rains and one tornado. The tornado was rated EF1 with an intermittent path of around 9 miles. Very heavy rains also produced local flash flooding due to storm training over the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 29, 4:56 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 29, 4:56 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Topeka KS
556 PM CDT Tue Mar 29 2022

.UPDATE...
Issued at 556 PM CDT Tue Mar 29 2022

Storms have struggled to strengthen to severe levels thus far.
However some intensification could occur as the low level jet
strengthens this evening. So we expect the risk for severe weather
to continue as a somewhat linear system moves east across eastern
Kansas. Damaging winds and large hail continue to be the main
concern. We can't rule out a tornado either as the low level
hodograph elongates in response to the strengthening low level
jet.

&&

.DISCUSSION...
Issued at 239 PM CDT Tue Mar 29 2022

Early spring storm system bringing a variety of conditions over the
next 24 hours. Warm front had pushed north into northeast Kansas at
18Z with dewpoints in the 50s in the warm sector. Surface low
pressure centered over south-central Nebraska bringing dry air noted
on 12Z DDC sounding northeast into central Kansas with dewpoints
into the 20s and 30s. Observations into southwest Kansas indicate
some visibility restrictions likely from blowing dust while temps
were steady in the 40s in northwest Kansas. At least a few hours of
Red Flag Warning conditions and Advisory-level winds remain on track
locally though conditions may become less extreme by sunset and
headlines could be canceled early.

Main focus through tonight is on thunderstorms. Main forcing
mechanism early on looks to be dry line convergence in south-central
Kansas late this afternoon with storms spreading northeast into the
early evening, then cold frontal convergence pushing in after sunset
from northwest to southeast. Instability builds to around 1000 J/kg
with decent mid-level lapse rates for an initial hail threat though
winds look to be more of a concern in the mid-evening to overnight
with a more linear forcing. An increasing low-level jet looks to
ramp 0-1 km SRH up to 100-250 J/kg and would support at least some
concern for brief tornadoes on maturing bows. If early evening
storms can become more widespread, eastern areas could see a few
rounds of storms and some locally heavy rains. Instability should
wane late tonight but some thunder could linger to around sunrise in
southeastern locations.

Precip chances linger much of Wednesday as northern branch energy
rotates southeast behind the southern branch wave with steady to
cooling surface temps through the day. Precip type should be rain
Wednesday though the cooling column brings some light wintry precip
potential to northern locations Wednesday night. The next precip
chance remains on track for late Friday into early Saturday with a
mainly rain chance, with minor potential for some instability to
return late in weekend into early next week as the next wave passes
through. Zonal flow brings temps back to around normal by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 556 PM CDT Tue Mar 29 2022

Timing TS at the terminals is based on the CAMs which seem to have
a reasonable handle on the ongoing convection. Some MVFR CIGS are
forecast to move in behind the front overnight and linger into
Wed morning. Some improvement in the CIGS is forecast Wednesday
thanks to some low level dry air advection. Confidence in coverage
of SHRA Wednesday is low so may just include a VCSH for TOP and
FOE where the higher probability for precip is.

&&

.FIRE WEATHER...
Issued at 239 PM CDT Tue Mar 29 2022

Strong south-southwest winds bringing dry air into north-central
Kansas early this afternoon. RH values are a bit slower to fall
than expected but Red Flag conditions should yet verify for a few
hours, though eastern areas of the Warning look much less extreme.
RH values recover quickly this evening though a front will bring a
wind shift to the northwest by midnight, with speeds around 15 MPH
expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for KSZ008-020>022-
034>040-054>056-058-059.

Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020-
021-034-035.

&&

UPDATE...Wolters
DISCUSSION...65
AVIATION...Wolters
FIRE WEATHER...65
Hazardous weather outlook, Mar 29, 1:49 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
249 PM CDT Tue Mar 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

South winds will be sustained at 25 to 30 MPH with gusts around
45 MPH along and south of a line from Belleville to Lawrence into
early this evening. A Wind Advisory is in effect for this area
through 8 PM.

Warm and dry air will be brought in by the strong south winds
will result in elevated fire danger conditions as most fuels
remain dormant and dry. A Red Flag Warning is in effect until 9 PM
along and west of a line from Washington to Abilene. Very High
fire danger exists east of this line to along a line from
Marysville to Topeka to Emporia.

Thunderstorms are possible through late tonight. Some of these
storms may be severe, mainly from 7 PM to 1 AM east of a line from
Washington to Abilene. Hail up to an inch in diameter and wind
gusts around 60 MPH will be the main hazards, however a few brief
tornadoes will also be possible, mainly east of a line from Valley
Falls to Council Grove. The severe weather threat slowly shifts
east through the night. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 29, 4:32 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT Tue Mar 29 2022

KSZ035-292300-
Dickinson-
532 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of central Dickinson
County through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Carlton, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abilene, Enterprise, Carlton and Talmage.

This includes Interstate 70 between mile markers 270 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3881 9737 3905 9725 3891 9693 3890 9693
      3861 9719 3861 9737
TIME...MOT...LOC 2231Z 214DEG 57KT 3863 9732

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Teefey
Local storm report, Mar 29, 4:37 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
03/29/2022  M58 MPH          CLOUD              KS   ASOS

&&

SMB
Special weather statement, Mar 29, 5:34 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
634 PM CDT Tue Mar 29 2022

KSZ022-036>038-054-300000-
Wabaunsee-Geary-Lyon-Riley-Morris-
634 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, eastern Morris, western Wabaunsee and
northwestern Lyon Counties through 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Alta Vista to 5 miles south of
Council Grove. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Alma, Americus, Alta Vista, Dwight, McFarland,
Bushong, Dunlap, Council Grove Lake and Volland.

This includes Interstate 70 between mile markers 313 and 331.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3852 9635 3852 9662 3904 9663 3917 9623
      3851 9618 3851 9635
TIME...MOT...LOC 2333Z 256DEG 38KT 3896 9654 3858 9652

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Teefey
Special weather statement, Mar 29, 5:55 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 PM CDT Tue Mar 29 2022

KSZ038-039-054-055-300030-
Wabaunsee-Shawnee-Lyon-Osage-
655 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of western Shawnee,
Wabaunsee, western Osage and northern Lyon Counties through 730 PM
CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvue to near Americus. Movement was east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rossville, Eskridge, Dover, Silver Lake, Burlingame, Americus, Maple
Hill, McFarland, Harveyville, Reading, Paxico, Allen, Admire,
Willard, Bushong and Keene.

This includes the following highways...
 Interstate 70 between mile markers 330 and 353.
 Kansas Turnpike between mile markers 135 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3850 9633 3919 9624 3919 9612 3920 9610
      3918 9607 3916 9606 3916 9609 3914 9604
      3913 9604 3920 9603 3922 9579 3850 9587
TIME...MOT...LOC 2355Z 264DEG 34KT 3917 9617 3854 9625

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Teefey
Local storm report, Mar 29, 6:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 S ALLEN               38.57N 96.17W
03/29/2022  M0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

NG

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Lyon

When
March 29, 6:21 PM CST to 6:22 PM CST
Where
Lyon County, 5.53 mi S of Allen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.170

Nickel sized hail reported.

Thunderstorm Wind, Shawnee

When
March 29, 6:22 PM CST to 6:23 PM CST
Where
Shawnee County, 2.14 mi NNE of Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.160, -95.940

Wind gust of 60 mph reported by spotter.

Thunderstorm Wind, Shawnee

When
March 29, 6:45 PM CST to 6:46 PM CST
Where
Shawnee County, 2.55 mi WNW of (Top)billard Arpt to
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.090, -95.660

Public reported a 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
March 29, 6:51 PM CST to 6:52 PM CST
Where
Jefferson County, 0.87 mi NE of Meriden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.190, -95.560

Trained spotter reported a 60 mph wind gust.

Hail, Osage

When
March 29, 6:55 PM CST to 6:56 PM CST
Where
Osage County, 2.56 mi WNW of Lyndon Pomona Lk Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -95.720

Nickel sized hail reported.

Tornado, Jefferson

When
March 29, 6:56 PM CST to 7:06 PM CST
Where
Jefferson County, 4.06 mi SSE of Valley Falls to 1.38 mi S of Nortonville
Rating
EF1
Path length
9.86 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
39.280, -95.430

National Weather Service surveyed the area and found a intermittent narrow damage path to outbuildings and a few structures. Maximum winds estimated to around 97 mph based on the damage indicators and degree of damage. This was an EF1 tornado. No injuries occurred due to this tornado.

Hail, Osage

When
March 29, 7:15 PM CST to 7:16 PM CST
Where
Osage County, 2.76 mi S of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.630

Quarter sized hail reported.

Flash Flood, Osage

When
March 29, 8:30 PM CST to 11:30 PM CST
Where
Osage County, 2.15 mi E of Scranton to 2.17 mi E of Scranton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.780, -95.690

Water over roadway at 56 highway and S. Topeka Avenue. Road closed at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014282, 1014283, 1014284, 1014285, 1014286, 1004994, 1014287, 1014293.